Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Blacksburg, VA

July 7, 2005Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 7, 2005, 9:00 PM EDT for Charlotte County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2005, 9:00 PM EDT (01:00 UTC)
Expired
Jul 7, 2005, 11:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 135 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 080113
FFWRNK
VAC037-080400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL MIDNIGHT EDT

* AT 856 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYLLIESBURG
  AND KEYSVILLE. SR 612 ALONG HORSEPEN CREEK...SR 607 NEAR THE TOWN  
  OF RANDOLPH...AND HWY 360 NEAR KEYSVILLE ARE AREAS PRONE TO   
  FLOODING.  2 TO 3 INCHES OF RAIN HAS FALLEN SINCE 500 PM WITH      
  ANOTHER INCH POSSIBLE THROUGH 1100 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3709 7847 3690 7851 3684 7854 3684 7866
      3713 7853

$$

RCS
1 follow-up statement
000 
WGUS71 KRNK 080237
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT THU JUL 7 2005

VAC037-080244-
CHARLOTTE VA-
1034 PM EDT THU JUL 7 2005

...THE FLASH FLOOD WARNING FOR CHARLOTTE COUNTY IS CANCELLED...

STORMS HAVE EXITED THE AREA. MINOR FLOOD ON HIGHWAY 360 NEARS 
KEYSVILLE WAS REPORTED AND WATERS HAVE BEGUN TO RECEDED. THEREFORE 
THE FLASH FLOOD WARNING IN CHARLOTTE COUNTY HAS BEEN CANCELED.

LAT...LON 3709 7847 3690 7851 3684 7854 3684 7866
      3713 7853

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 7:32 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 7:32 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT THU JUL 7 2005

.AVIATION...UPDATED.

MVFR AND IFR CONDITIONS WITH AREAS OF LIFR IN PCPN AND FOG WILL
PREVAIL TONIGHT. DENSE FOG MAY DEVELOP IN LOCATIONS THAT RECEIVED
HEAVY RAINS. AREAS OF FOG AND LOW CLOUDS WILL BURN OFF BY 14-16 UTC
WITH VFR/MVFR CONDITIONS GENERALLY ON FRIDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 420 PM EDT THU JUL 7 2005)

SHORT TERM (TONIGHT AND FRIDAY)...

NEW TORNADO WATCH 620 IN EFFECT UNTIL 10 PM.

ACTIVE WEATHER ASSOCIATED WITH THE REMNANTS OF CINDY CONTINUED
OVER CWA THIS AFTERNOON INTO TONIGHT.

THE SEVERE AND THE HEAVY RAIN THREAT CONTINUES INTO TONIGHT. THE
TORNADO WATCH 618 EXPIRED AT 4 PM EDT. NEW TORNADO WATCH 620 IN
EFFECT UNTIL 10 PM WHERE A STRONG WIND SHEAR PROFILE CONTINUED.

PWATS ON THE 18Z RNK SOUNDING REMAINED QUITE TROPICAL AROUND 1.50
INCHES. WILL KEEP THE FLOOD WATCH WHICH RUNS UNTIL EARLY TOMORROW
MORNING... SINCE AREAS THAT RECEIVED SOME RAIN WILL RECEIVE
ADDITIONAL HEAVY RAIN. POTENTIAL FLOODING PROBLEMS ARE POSSIBLE AS
RAINFALL DRAINS INTO STREAMS AND CREEKS THROUGH THE EARLY MORNING
HOURS.

AS THE UPPER SYSTEM AND SURFACE BOUNDARY PUSH E LATE TONIGHT...HIGH
PRESSURE BUILDS OVER THE AREA FRIDAY.  RAISED LOW TEMPERATURES
TONIGHT IN SOUTHSIDE. ADJUSTED TIMING OF PCPN. WENT SIMILAR TO NAM.

LONG TERM (FRIDAY THROUGH THURSDAY)...
PLAYED EXTENDED GRIDS CLOSE TO HPC WITH GFS BACKGROUND.
DENNIS WILL REACH GULF ARD 8 AM SUNDAY AND LIFT NW WEST TO WEST OF
PAH BY 8 AM TUESDAY. TROPICS REMAIN ACTIVE.

AVIATION...UPDATED.

RAINS WITH SCT THUNDERSTORMS FROM REMNANTS OF CINDY LIFTING ACROSS
AIRPORT TONIGHT. MVFR AND IFR CONDITIONS WITH ISOLD LIFR IN
CONVECTION. EXPECT FOG TO DEVELOP IN AREAS THAT RECEIVE RAIN WITH
IFR/LIFR CONDITIONS PREVAILING. MVFR ISOLD IFR CEILINGS ESPECIALLY
IN THE MORNING...BECOMING VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-058-059
     UNTIL 2 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 2 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ042>045 UNTIL 2 AM FRIDAY.
&&

KK
Hazardous weather outlook, Jul 7, 9:15 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT THU JUL 7 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-080900-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
915 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE
BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING
THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER
THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH
FLOODING OF SMALL STREAMS OR EVEN MINOR RIVER FLOODING. A FLOOD WATCH
IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN
THIS PRODUCT...SEE WBCFFARNK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF
COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO
EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE
HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST
AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
915 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE
BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING
THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER
THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH
FLOODING OF SMALL STREAMS AND RIVER FLOODING. A FLOOD WATCH IS IN
EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN
THIS PRODUCT...SEE WBCFFARNK.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG THE
FOOTHILLS AND EASTWARD INTO THE PIEDMONT AREAS OF NORTH CAROLINA AND
VIRGINIA FOR TODAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF
COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO
EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE
HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST
AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH
THIS EVENING...AND SKYWARN ACTIVATION MAY ALSO BE NEEDED LATER
THIS AFTERNOON.

In the hours before

Local storm report, Jul 7, 3:02 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
07/07/2005                   YADKIN             NC   LAW ENFORCEMENT

            TREES DOWN EAST PART OF TOWN

&&

TW
Local storm report, Jul 7, 3:07 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
07/07/2005                   YADKIN             NC   BROADCAST MEDIA

            TREES DOWN IN TOWN. SHED BLOWN OF FOUNDATION.

&&

TW
Special weather statement, Jul 7, 3:24 PM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU JUL 7 2005

NCZ004>006-VAZ032-043-044-058-072100-
STOKES-ROCKINGHAM-CASWELL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...
MARTINSVILLE...DANVILLE...SOUTH BOSTON
324 PM EDT THU JUL 7 2005

...ENHANCED THREAT OF SEVERE WEATHER THROUGH AT LEAST 5 PM...

STRONG LOW LEVEL WINDS COUPLED WITH A WARM FRONTAL BOUNDARY SLOWLY
LIFTING NORTH NEAR THE VIRGINIA...NORTH CAROLINA STATE LINE WAS
PRODUCING FAVORABLE CONDITIONS FOR ROTATING THUNDERSTORMS.
THUNDERSTORMS COMING UP INTO THIS ENVIRONMENT IN WEST CENTRAL
NORTH CAROLINA HAVE BEEN PRODUCING ISOLATED WIND DAMAGE...POSSIBLY
FROM TORNADOES. FLOODING RAINFALL WILL ALSO BE POSSIBLE FROM THIS
ACTIVITY.

RESIDENTS ALONG THE STATE LINE...ESPECIALLY THOSE LIVING IN AND
AROUND THE MARTINSVILLE AREA...SHOULD MONITOR MEDIA OUTLETS CLOSELY
AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR
COUNTY.

JDS

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.